Thunderstorm Wind, Forest
- When
- August 18, 1:12 PM CST
- Where
- Forest County, Laona
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- GENERAL PUBLIC
- Coordinates
- 45.567, -88.683
Thunderstorms developed in unstable air ahead of an approaching cold front. The storms downed numerous trees, large branches and power lines as they moved across northeast Wisconsin.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GRB wrote it up.
Thunderstorms developed in unstable air ahead of an approaching cold front. The storms downed numerous trees, large branches and power lines as they moved across northeast Wisconsin. A microburst 10 miles west of Athelstane snapped dozens of trees in a 2 mile long swath.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before the first event at Aug 18, 2:15 AM CST, 10 hours 57 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREEN BAY WI 315 AM CDT WED AUG 18 2004 .SHORT TERM...WEDNESDAY THROUGH THURSDAY. A VERY STRONG UPPER LEVEL DISTURBANCE WILL MOVE INTO THE NORTHERN GREAT LAKES REGION THIS AFTERNOON...WHILE A STRONG COLD FRONT WILL ENTER NORTHWEST WISCONSIN THIS MORNING...AND MOVE ACROSS THE FORECAST AREA DURING THE AFTERNOON HOURS. WILL NEED TO CONSIDER THE SEVERE POTENTIAL. SPC GRAPHICS HAVE ALL OF NORTHEAST WISCONSIN IN A SLIGHT RISK OF SEVERE THUNDERSTORMS. STILL CONCERN WITH THE AMOUNT OF LOW LEVEL MOISTURE AHEAD OF THE SYSTEM...ALTHOUGH ETA IS FORECASTING CAPES OF 1000 TO 2000 J/KG. THE ATMOSPHERE WILL BECOME UNSTABLE THIS AFTERNOON...COMBINED WITH STRONG SHORTWAVE ENERGY...100 KNOT JET (300MB) MOVING INTO THE REGION LATE THIS AFTERNOON...700MB WINDS INCREASING TO 50 KNOTS...AND THE COLD FRONT RACING RAPIDLY SOUTHEAST WILL TRIGGER SCATTERED THUNDERSTORMS. PER DISCUSSION WITH MARQUETTE...WILL MENTION SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS. THE COLD FRONT WILL EXIT THE REGION EARLY THIS EVENING...THIS WILL BRING A DECREASE IN THE CLOUDS ALONG WITH MUCH DRIER AND COLDER AIR. SEVERAL CONCERNS FOR TONIGHT. THE FIRST CONCERN IS OVER THE DOOR PENINSULA. STRONG SUBSIDENCE BEHIND THE SHORTWAVE...COMBINED WITH DEEPENING LOW PRESSURE NORTH OF LAKE SUPERIOR WILL BRING A PERIOD OF WINDY WEATHER BEFORE WINDS DIMINISH LATER TONIGHT. CURRENT THINKING IS THAT THE WINDS WILL STAY JUST BELOW WIND ADVISORY CRITERIA. THE SECOND CONCERN IS OVER THE NORTHWOODS...WHERE I WOULD NOT BE SURPRISED IF A FEW LOCATIONS WOKE UP TO READINGS IN THE UPPER 30S WITH PATCHY FROST IN LOW LYING AREAS. WILL MENTION IN THE GRIDS. HIGH PRESSURE WILL DOMINATE THE WEATHER PATTERN ON THURSDAY AHEAD OF NEXT CLIPPER SYSTEM COMING DOWN THURSDAY. .LONG TERM...THURSDAY NIGHT THROUGH NEXT TUESDAY. PCPN CHCS ARE THE MAIN CONCERN DURING THIS PART OF THE FORECAST. THE FIRST TROUBLE SPOT IS LATE THURSDAY NIGHT AND FRIDAY AS A COLD FRONT MOVES INTO WI FROM THE NORTHWEST AT THE SAME TIME AS A SURFACE LOW MAKES ITS WAY NORTHEAST ALONG A FRONTAL BOUNDARY THAT IS FORECAST TO EXTEND FROM NORTHERN OK TO NORTHERN OH. 00Z ETA/GFS/CANADIAN DO NOT BRING ANY QPF INTO THE CWA WITH THE APPROACHING FRONT. ETA/CANADIAN KEEP THE SOUTHERN AREA OF PCPN... ASSOCIATED WITH THE APPROACHING LOW...SOUTH OF THE CWA BUT THE GFS BRINGS IT INTO THE SOUTHEAST PART OF THE AREA. HAVE LEFT A CHC OF SHOWERS IN THE FORECAST ON FRIDAY SINCE THE FRONT WILL BE MOVING INTO THE AREA AND THERE SHOULD BE SOME MOISTURE AHEAD OF IT. HIGH PRESSURE STARTS TO BUILD INTO WI FRIDAY NIGHT. HIGH PRESSURE AND SOME DRIER AIR SHOULD KEEP PCPN AWAY THROUGH SUNDAY. A SURFACE LOW MOVING ACROSS THE NORTHERN PLAINS WILL BRING ANOTHER CHC OF PCPN TO THE WESTERN CWA ON SUNDAY NIGHT...AND THE ENTIRE AREA ON MONDAY. PCPN CHCS REMAIN THROUGH MONDAY NIGHT BUT DRIER AIR SHOULD BRING PCPN TO AN END TUESDAY. .GRB WATCHES/WARNINGS/ADVISORIES... NONE. && ECKBERG/MG WWW.CRH.NOAA.GOV/GRB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREEN BAY WI 1145 AM CDT WED AUG 18 2004 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-191645- VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-SOUTHERN MARINETTE- LINCOLN-LANGLADE-MENOMINEE-NORTHERN OCONTO-SOUTHERN OCONTO-DOOR- MARATHON-SHAWANO-WOOD-PORTAGE-WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA- WINNEBAGO-CALUMET-MANITOWOC- 1145 AM CDT WED AUG 18 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE REGION THIS AFTERNOON. A STRONG COLD FRONT WILL MOVE ACROSS THE REGION THIS AFTERNOON. THE FRONT WILL TRIGGER THUNDERSTORMS...BEGINNING ACROSS NORTH CENTRAL WISCONSIN AROUND MIDDAY...AND THEN OVER THE REMAINDER OF CENTRAL AND NORTHEAST WISCONSIN DURING THE AFTERNOON HOURS. DAMAGING WINDS ARE THE PRIMARY CONCERN FOR ANY STORMS THAT DO BECOME SEVERE. FOR MARINE INTERESTS...OUTSIDE OF ANY THUNDERSTORM ACTIVITY...GUSTY WINDS ASSOCIATED WITH THE FRONT MAY POSE A THREAT TO BOATERS. WINDS SHOULD SUBSIDE TONIGHT AS HIGH PRESSURE BUILDS INTO THE REGION. THERE IS THE POTENTIAL FOR PATCHY FROST ACROSS NORTH CENTRAL WISCONSIN LATE TONIGHT...MAINLY NORTHWEST OF A LINE FROM MERRILL TO IRON MOUNTAIN MICHIGAN. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE IS ANOTHER CHANCE FOR THUNDERSTORMS NEXT MONDAY AND MONDAY NIGHT...HOWEVER THESE STORMS ARE NOT EXPECTED TO BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON...BEGINNING ACROSS NORTH CENTRAL WISCONSIN AROUND MIDDAY...AND THEN OVER THE REMAINDER OF CENTRAL AND NORTHEAST WISCONSIN DURING THE AFTERNOON HOURS. KURIMSKI WWW.CRH.NOAA.GOV/GRB
The Green Bay radar (KGRB), 127 km away, was scanning. The volume nearest the first event began at 19:13 UTC.
4 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wisconsin in 2004Every state in 2004This day in weather historyWarnings in Wisconsin, August 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5419360, 5419361, 5419362, 5419363.